Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 3, NWS Bismarck, ND

June 3, 1999Burleigh County, Emmons County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 3, 1999, 5:14 PM CDT for Burleigh County, Emmons County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 1999, 5:14 PM CDT (22:14 UTC)
Expired
Jun 3, 1999, 5:45 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burleigh County, ND, Emmons County, ND

The radar

The Bismarck radar (KBIS), 33 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:29 PM CDTTornado F0Hazelton, NDno damage reported.
Jun 3, 5:43 PM CDTTornado F0Driscoll, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WFUS1 KBIS 032217 RRA
TORBIS
NDC015-029-032245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUN 3 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES SOUTHWEST OF MOFFIT...OR ABOUT 21 MILES SOUTHEAST
  OF BISMARCK...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  MOFFIT AT 520 PM CDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

AT 514 PM CDT SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD 7 MILES
SOUTHWEST OF MOFFIT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4666 10054 4654 10035 4678 10008 4687 10019

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUN 3 1999

ZONES HAVE ALREADY BEEN RELEASED AS SPC HAS ISSUED A TORNADO WATCH
FOR MOST OF WESTERN AND CENTRAL ND UNTIL 040100Z (8 PM CDT). LINE OF
DEEP MOIST CONVECTION FORMING ON DEW POINT BOUDARY IN SW ND...DEWS IN
THE LOWER 60S EAST OF LINE AND IN THE 30S-50S JUST WEST OF IT. CAPES
IN WATCH AREA ARE AROUND 2500 J/KG WITH SATELLITE DERIVED LIFTED
INDICES IN THE -3 TO -6 RANGE. THANKS TO LF AT ISN FOR POINTING OUT
HEAVY RAIN POTENTIAL...K INDEX FORECAST TO BE AROUND 38 THIS
EVENING. ADDED HEAVY RAIN TO ZONES.

SYSTEM MOVES NORTHEAST LATE TONIGHT BUT A SECONDARY LOBE OF
VORTICITY PUSHES INTO ISN AREA FRIDAY AFTERNOON. ADDED SMALL POPS TO
AFTERNOON AND EVENING HOURS. EXTENDED LOOKS STORMY SATURDAY NIGHT-
SUNDAY. LESS CHANCES OF STORMS FOR MONDAY.

.BIS...NONE.

JP MARTIN

In the hours before

Local storm report, Jun 3, 3:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BISMARCK ND
351 PM CDT THU JUN 3 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SHIELDS                   ND   1.00 INCH HAIL
06/03/99   GRANT

0345 PM    SHIELDS                   ND   1.25 INCH HAIL
06/03/99   GRANT

0350 PM    BREIEN                    ND   1.75 INCH HAIL
06/03/99   MORTON

END
Local storm report, Jun 3, 3:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BISMARCK ND
351 PM CDT THU JUN 3 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SHIELDS                   ND   1.00 INCH HAIL
06/03/99   GRANT

0345 PM    SHIELDS                   ND   1.25 INCH HAIL
06/03/99   GRANT

0350 PM    BREIEN                    ND   1.75 INCH HAIL
06/03/99   MORTON

END
Local storm report, Jun 3, 5:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT THU JUN 3 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HEBRON                    ND   0.88 INCH HAIL
06/03/99   MORTON                         NWS COOP OBSERVER REPORT

0434 PM    FORT RICE                 ND   1.25 INCH HAIL
06/03/99   MORTON                         NWS METEOROLOGIST REPORT

0450 PM    7 NE CENTER               ND   1.00 INCH HAIL
06/03/99   OLIVER                         HAM RADIO OPERATOR REPORT

JP MARTIN
Local storm report, Jun 3, 5:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT THU JUN 3 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HEBRON                    ND   0.88 INCH HAIL
06/03/99   MORTON                         NWS COOP OBSERVER REPORT

0434 PM    FORT RICE                 ND   1.25 INCH HAIL
06/03/99   MORTON                         NWS METEOROLOGIST REPORT

0450 PM    7 NE CENTER               ND   1.00 INCH HAIL
06/03/99   OLIVER                         HAM RADIO OPERATOR REPORT

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:22 AM CDTSevere Thunderstorm WarningBISMountrail63 min
Jun 3, 3:07 PM CDTSevere Thunderstorm WarningBISGrant, Sioux38 min
Jun 3, 3:25 PM CDTTornado WarningBISGrant, Morton35 min
Jun 3, 3:41 PM CDTSevere Thunderstorm WarningBISDivide64 min
Jun 3, 3:57 PM CDTTornado WarningBISMorton, Sioux33 min
Jun 3, 4:05 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver40 min
Jun 3, 4:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux57 min
Jun 3, 4:52 PM CDTSevere Thunderstorm WarningBISMcLean, Oliver38 min
Jun 3, 5:23 PM CDTSevere Thunderstorm WarningBISMcLean52 min
Jun 3, 5:40 PM CDTTornado WarningBISMcLean35 min
Jun 3, 5:47 PM CDTTornado WarningBISBurleigh, Kidder28 min
Jun 3, 6:11 PM CDTTornado WarningBISKidder34 min
Jun 3, 6:19 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean56 min
Jun 3, 6:44 PM CDTTornado WarningBISKidder, Stutsman31 min
Jun 3, 6:50 PM CDTTornado WarningBISMcHenry, Pierce25 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.